The Clinical Pharmacokinetic Laboratory (CPL) was established in 1977 as a subdivision of the Department of Pharmacology, School of Pharmacy at the North-West University, Potchefstroom Campus. Today CPL is an entity of the Centre for Pharmaceutical and Biomedical Services, which is in partnership with the North-West University.
Initially CPL provided independent blood level analysis and pharmacokinetic services for anti-epileptic drugs (AED) to the South African National Epilepsy League (SANEL). Services have since then been extended, where CPL acts as a national platform that serves national and international clients in private and public (government) sectors.
CPL specialises in the analysis of anti-epileptic drug (AED) levels in blood for therapeutic drug monitoring (TDM) purposes as implemented by practitioners. A supplemented pharmacokinetic service may also be provided on request.
The mission of CPL is to provide specialised TDM services for anti-epileptic drugs, assisting practitioners in making therapeutic adjustments when necessary. CPL strives to produce accurate and trustworthy results in accordance with the ISO 17025:2005 quality standard.
CPL subscribes to a quality policy that is guided by the ISO 17025:2005 standard. Both CPL management and personnel are committed to the quality policy, a high level of quality service to clients and the continuing development and improvement of CPL services.
The following drugs are monitored, and through TDM reporting serum/plasma drug levels are reported in reference to the desired therapeutic range of the drug monitored:
TDM entails the utilisation of serum/plasma drug level data and individualised pharmacokinetic parameters to optimise dosage adjustments for a particular patient.
TDM may assist in the following:
- Optimisation of achieving the desired therapeutic range, reducing therapeutic costs
- Reducing hospital costs
- Reducing adverse effects
TDM may be required in the following instances:
- Uncontrolled seizures
- Possible drug toxicity
- Altered drug kinetics due to pregnancy, other illnesses or drug interactions
- Dose adjustments